Alkyl nitrites are a group of substances commonly used in products like air fresheners; they have also become popular for recreational use, known on the market as inhalants or "poppers." Poppers have notoriously been a part of America's club culture, but users have been known to incorporate the drug in sexual activity to enhance feelings of pleasure. Poppers are also popular with minors because they are relatively easy to purchase. Although not illegal to possess, alkyl nitrites still pose health dangers ranging from mild to potentially deadly.
Video of the Day
Headaches are one of the most common side effects of popper use; severity varies depending on the user. The headaches result from how poppers interact with your cardiovascular system. Similar to alcohol intoxication, as the alkyl nitrite inhalants enter your bloodstream, they cause the blood vessels to dilate. According to the National Headache Foundation, in some users this dilation will cause a headache.
The use of popper inhalants can also create a series of cardiovascular side effects. For example, the dilation of blood vessels can cause a severe drop in blood pressure, leading to dizziness, feelings of being lightheaded, and even instances of passing out. This drop can be especially dangerous to those who already suffer from hypotension, or abnormally low blood pressure. Using poppers can also increase your heart rate, producing the sensation of a racing heart beat.
Extended use of poppers may cause severe damage to your nervous system. The National Institute on Drug Abuse notes that both the central nervous system and brain may experience problems, including limb spasms and brain damage.
Other Common Side Effects
Other common side effects of popper vary, and include nausea and vomiting, loss of sensation, hearing loss, head pressure, flushing of the face and neck, skin rash, and feelings of restlessness.
Popper overdoses can result in heart failure, and can kill users through asphyxiation, with the inhalant crowding out oxygen from the lungs. According to the Mayo Clinic, signs of a potential overdose include dizziness, blue tinting of the skin and nails, extreme pressure in the head, shortness of breath, passing out, and a weak and fast heartbeat. If you are experiencing any of these signs, seek medical attention immediately.